Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

Citalopram and swallowing. Is this a thing?

(8 Posts)
CoughCoughCough Wed 10-Apr-13 15:41:45

coco, I think you've just described it perfectly!

I'll just have to hope it settles once I've been taking them regularly for bit longer.

thanks

cocoplops Wed 10-Apr-13 15:18:30

Also find that if I'm trying actively to get to sleep I can find I can bring on the saliva pooling. I'm telling myself that I MUST get to sleep, that I can't do that when I keep swallowing, so I have to stop - which of course is a sure fire way to make my mouth water like I'm about to eat a Fruit Pastille! I'm pretty sure the lazy mouth thing might be causing swallow to feel weird and out of whack (causing saliva to go down the wrong way) but try not to worry (haha...because that's sooo easy, isn't it?!) about it because it could make the salivation worse!

CoughCoughCough Wed 10-Apr-13 15:09:01

Xpost with coco.

Yes, a lazy back of mouth would describe it!

I've been on them for a couple of years but was over a week late getting last prescription, so I guess it's kind of like starting afresh?

CoughCoughCough Wed 10-Apr-13 15:07:17

Kind of. But also like saliva is pooling in my mouth unnaturally fast and my swallowing is out of sync so I inhale it rather than swallow.

cocoplops Wed 10-Apr-13 15:06:26

I remember my mouth/the back of my tongue felt sort of 'lazy' at the start of taking citalopram. Sort of felt like the muscles were overly relaxed. Maybe that's what's happening to you? Maybe the gag/cough reflex (??) isn't kicking in to get you to swallow sometimes. The weird lazy mouth feeling only lasted a few weeks though - so it should subside soon. You could always ring your GP for a chat just to put your mind at rest.

Queenofknickers Wed 10-Apr-13 15:03:21

Haven't heard it as side effect of citalapram but definitely common symptom of anxiety. D you feel like you have a lump in your throat?

CoughCoughCough Wed 10-Apr-13 14:46:25

bump

CoughCoughCough Wed 10-Apr-13 08:55:01

I'm on a low dose of citalopram and it works well for me generally.

But I keep having saliva go down the wrong way when I'm either dozing off or asleep. This make me cough and it feels like I can't actually clear it properly from my wind pipe.

And once it's happened, I get anxious that it's going to happen again and so that probably makes it worse.

I've woken with a sore throat this morning as I was coughing so much last night. VERY annoying for DP too!

Could this be a side effect of citalopram do you think? or maybe a symptom of anxiety? Or something unrelated which I've become anxious about?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now